Pharmacy/pl advise


QUESTION: Sent from Samsung MobileRespected Dr Ravi,

This query is on behalf of my elder cousin brother aged 63 years who has no vision in one and in other eye he has glucoma with only hazy 20% vision. He consulted opthalmic surgeon expert in glucoma who prescribe eye drop XALATAN ( LATANOPROST 50 MCG ).

He continued with it and after some time condulted another glucoma expert who added other 2 eye drops  BRINOLAR ( BRINZOLAMIDE 10 MG ) and DORTAS T ( TIMOLOL 2 % + DORZOLAMIDE 5%).

If we see the profile of all  the above drops, their target is to reduce or control eye fluid pressure and he complains of blurred vision. Kindly guide us since as far as indications and side effect profile of all molecules is concerned, I have a vague feeling that drops appear overlapping I must admit that I am a layman and big zero in pharmocology. I do not intend to be judgemental. Kindly guide us since I know your humane spirit who always works towards the cause of patient education. Regards and thanx in advance.

Considering that your cousin has lost sight in one  eye and the other eye  has only 20%  sight left, I would assume that Glaucoma is very severe. In such situation I would  advise high dose of all anti glaucoma.  Brinzolamide and  latanoprost are  routinely used in combination and  I  see no problem with them. Dortas contain dorzolamide and  timolol. Basically  the  ophthalmologist  is attacking the  problem from all angles, with  may  be  a bit of repetition on  dorzolamide and  brinzolamide. I would consider their action s to be additive. I would  not worry about the side effects, because first of all e need to protect the limited eyesight that is left. Let us see how he responds and what side effects he  actually has    before deciding  against these drugs. Please remember that  not every patient has all expected side effects, so lets hope for the best.
Do let me know how is his progress.
All the best

---------- FOLLOW-UP ----------

QUESTION: Dear Dr Ravi Sir,

This refers to your earlier response as regards 3 eye drops being concommittantly used by my cousin brother for his Glucoma problem with hazy and blurred vision of 20% in one eye. He has no vision in other eye.

I happened to talk to him today. He complains of blurred vision. He stays in moffusil where he consulted one visiting consultant who after examining him advised to continue with XALTAN  but he adked him to discontinue eithrr DORTAS T OR BIRINOLAR DROPS.

I am not seeking treatment recommendations but I request to guide us about treatment methodology or should he continue his existing eye drops. Regards

Dear Mr. Dholakia,
I appreciate your trust in me, but I am a pharmacologist and my advice in  a case like  that  of your cousin depends  on my reading  of  the  subject and my general knowledge, and not personal  practice.
I must confess that an ophthalmologist  would be in a better position to answer this specific question, though I can  say that there are instances in the  literature where a  combination  of  these drugs  has been given for Glaucoma. I would  suggest you seek a second opinion from another ophthalmologist.
All the  best.


All Answers

Answers by Expert:

Ask Experts


Dr. Ravindra Bhaskar Ghooi


I can provide information on drugs and medicines, their actions, uses, interactions and adverse effects. To avoid confusion, generic names of medicines may please be provided. I am a pharmacologist, having worked on animal and human pharmacology, and presently I am the Dean of Bilcare Research Academy, where we teach courses on clinical research. We dont work on saturdays and sundays, hence questions reachng me on these days will be replied on Monday, please bear with me.

©2016 All rights reserved.